Control of Random PDEs: An Overview

  • Francisco J. Marín
  • Jesús Martínez-Frutos
  • Francisco PeriagoEmail author
Part of the SEMA SIMAI Springer Series book series (SEMA SIMAI, volume 17)


This work reviews theoretical and numerical concepts in the emergent field of optimal control of partial differential equations under uncertainty. The following topics are considered: uncertainty modelling in control problems using probabilistic tools, variational formulation of partial differential equations with random inputs, robust and risk averse formulations of optimal control problems, and numerical resolution methods. The exposition is focused on running the path starting from uncertainty modelling and ending in the practical implementation of numerical schemes for the numerical approximation of the considered problems. To this end, a selected number of illustrative examples is analysed.


Uncertainty quantification Partial differential equations with random inputs Stochastic expansion methods Robust optimal control Risk averse control 



Work supported by projects MTM2013-47053 from Ministerio de Economía y Competitividad (Spain), the AEI/FEDER and UE under the contract DPI2016-77538-R, and 19274/PI/14 from Fundación Séneca (Agencia de Ciencia y Tecnología de la Región de Murcia, Spain). The first author was also supported by a Ph.D. grant from Fundación Séneca.


  1. 1.
    Babuška, I., Nobile, F., Tempone, R.: A stochastic collocation method for elliptic partial differential equations with random input data. SIAM Rev. 52(2), 317–355 (2010)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Chen, P., Quarteroni, A.: A new algorithm for high-dimensional uncertainty quantification based on dimension-adaptive sparse grid approximation and reduced basis methods. J. Comput. Phys. 298, 176–193 (2015)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Chen, P., Quarteroni, A., Rozza, G.: Stochastic optimal Robin boundary control problems of advection-dominated elliptic equations. SIAM J. Numer. Anal. 51(5), 2700–2722 (2013)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Chen, P., Quarteroni, A., Rozza, G.: Comparison between reduced basis and stochastic collocation methods for elliptic problems. J. Sci. Comput. 59(1), 187–216 (2014)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Chiba, R.: Stochastic analysis of heat conduction and thermal stresses in solids: a review. In: Kazi, S.N. (ed.) Heat Transfer Phenomena and Applications. InTech, London (2012)Google Scholar
  6. 6.
    Cohen, A., DeVore, R.: Approximation of high-dimensional parametric PDEs. Acta Numer. 24, 1–159 (2015)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Ghanem, R.G., Spanos, P.D.: Stochastic Finite Elements. A Spectral Approach. Springer, Berlin (1981)Google Scholar
  8. 8.
    Gittelson, C.J., Andreev, R., Schwab, C.: Optimality of adaptive Galerkin methods for random parabolic partial differential equations. J. Comput. Appl. Math. 263, 189–201 (2014)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Gunzburger, M.D., Lee, H.-C., Lee, J.: Error estimates of stochastic optimal Neumann boundary control problems. SIAM J. Numer. Anal. 49(4), 1532–1552 (2011)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Halmos, P.: Measure Theory. Graduate Texts in Mathematics, vol. 18. Springer, New York (1970)Google Scholar
  11. 11.
    Hesthaven, J.S., Rozza, G., Stamm, B.: Certified Reduced Basis Methods for Parametrized Partial Differential Equations. Springer Briefs in Mathematics. BCAM, Bizkaia (2016)CrossRefGoogle Scholar
  12. 12.
    Hou, L.S., Lee, J., Manouzi, H.: Finite element approximations of stochastic optimal control problems constrained by stochastic elliptic PDEs. J. Math. Anal. Appl. 384(1), 87–103 (2011)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Keshavarzzadeh, V., Meidani, H., Tortorelli, A.: Gradient based design optimization under uncertainty via stochastic expansion methods. Comput. Methods Appl. Mech. Eng. 3016, 47–76 (2016)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Labovsky, A., Gunzburger, M.: An efficient and accurate method for the identification of the most influential random parameters appearing in the input data for PDEs. SIAM/ASA J. Uncertain. Quantif. 2(1), 82–105 (2014)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Light, W.A., Cheney, E.W.: Approximation Theory in Tensor Product Spaces. Lecture Notes in Mathematics, vol. 1169. Springer, New York (1985)CrossRefGoogle Scholar
  16. 16.
    Lions, J.L.: Optimal Control of Systems Governed by Partial Differential Equations. Springer, Berlin (1971)CrossRefGoogle Scholar
  17. 17.
    Lions, J.L., Magenes, E.: Non-Homogeneous Boundary Value Problems and Applications, vol. I. Springer, New York (1972)zbMATHGoogle Scholar
  18. 18.
    Lord, G.J., Powell, C.E., Shardlow, T.: An Introduction to Computational Stochastic PDEs. Cambridge Texts in Applied Mathematics. Cambridge University Press, Cambridge (2014)CrossRefGoogle Scholar
  19. 19.
    Marín, F.J., Martínez-Frutos, J., Periago, F.: Robust averaged control of vibrations for the Bernoulli-Euler beam equation. J. Optim. Theory Appl. 174(2), 428–454 (2017)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Marn, F.J., Martínez-Frutos, J., Periago, F.: A polynomial chaos-based approach to risk-averse piezoelectric control of random vibrations of beams. Int. J. Numer. Methods Eng. 1–18 (2018). MathSciNetCrossRefGoogle Scholar
  21. 21.
    Martínez-Frutos, J., Kessler, M., Periago, F.: Robust optimal shape design for an elliptic PDE with uncertainty in its input data. ESAIM Control Optim. Calc. Var. 21(4), 901–923 (2015)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Martínez-Frutos, J., Kessler, M., Münch, A., Periago, F.: Robust optimal Robin boundary control for the transient heat equation with random input data. Int. J. Numer. Methods Eng. 108(2), 116–135 (2016)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Martínez-Frutos, J., Herrero-Pérez, D., Kessler, M., Periago, F.: Robust shape optimization of continuous structures via the level set method. Comput. Methods Appl. Mech. Eng. 305, 271–291 (2016)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Nobile, F., Tempone, R., Webster, C.G.: An anisotropic sparse grid stochastic collocation method for elliptic partial differential equations with random input data. SIAM J. Numer. Anal. 46(5), 2411–2442 (2008)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Nouy, A.: Recent developments in spectral stochastic methods for the numerical solution of stochastic partial differential equations. Arch. Comput. Meth. Eng. 16(3), 251–285 (2009)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Rosseel, E., Wells, G.N.: Optimal control with stochastic PDE constrains and uncertain controls. Comput. Methods Appl. Mech. Eng. 213/216, 152–167 (2012)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Tröltzsch, F.: Optimal Control of Partial Differential Equations: Theory, Methods and Applications. Graduate Studies in Mathematics, vol. 112. AMS, Providence (2010)Google Scholar
  28. 28.
    Wloka, J.: Partial Differential Equations. Cambridge University Press, Cambridge (1987)CrossRefGoogle Scholar
  29. 29.
    Zhang, D.: Stochastic Methods for Flow in Porous Media: Coping with Uncertainties. Academic Press, San Diego (2002)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  • Francisco J. Marín
    • 1
  • Jesús Martínez-Frutos
    • 2
  • Francisco Periago
    • 1
    Email author
  1. 1.Departamento de Matemática Aplicada y EstadísticaUniversidad Politécnica de CartagenaCartagenaSpain
  2. 2.Departamento de Estructuras y ConstrucciónUniversidad Politécnica de CartagenaCartagenaSpain

Personalised recommendations